Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 10, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 23, 1997, 3:05 PM CDT for Ellis County, Oklahoma. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 23, 1997, 3:05 PM CDT (20:05 UTC)
- Expired
- May 23, 1997, 5:00 PM CDT
- In force
- 115 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellis County, OK
The radar
The Vance AFB radar (KVNX), 156 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 232005
FFWOKC
OKC045-232200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT FRI MAY 23 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTY
IN NORTHWESTERN OKLAHOMA
NORTHERN ELLIS
INCLUDING THE FOLLOWING LOCATIONS
FARGO...GAGE AND SHATTUCK
A SMALL AREA OF THUNDERSTORMS HAVE PERSISTED OVER NORTHERN ELLIS COUNTY
ABOUT 5 MILES NORTH OF GAGE. RAINFALL SINCE 2 PM IS APPROACHING 3
INCHES WHICH WILL LIKELY CAUSE FLASH FLOODING OVER THE TWENTYFIVE MILE
CREEK BED AND THE WOLF CREEK BED.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
THREATENING RAINS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN
A SMALL ONE...ON FOOT. DO NOT DRIVE WHERE FLOOD WATERS ARE
FLOWING APCROSS ROADS.
CHURCHILL
LAT...LON 3625 9960 3623 9998 3654 10001 3655 9961What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 23, 10:47 AM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 23, 10:47 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1045 AM CDT FRI MAY 23 1997 12Z SNDGS SHOW FAIRLY DEEP MSTR OVR AREA THIS MORNG. A FEW BREAKS WL SHOW UP HERE AND THERE...BUT STRATCU CUD FILL IN SOME PLACES. 15Z DATA ALREADY SHOWS CAPES NR 800 OVR WRN OK AND THIS SHUD INCRS DURG THE DAY. LCL COOLG ALF WITH VORTMAX APCHG FM NM WL ALSO AID IN DESTABILIZATION SOMEWHAT. DRYLN HAS RETREATED INTO NM...BUT SFC WNDS OVR PNHDL HV SIG WLY COMP AND 12Z AMA SNDG INDCTS THAT DRYLN WL LKLY MIX FURTHER E TDY THAN YDAY. EXPCT STORMS TO BEGIN DVLPG ON WRN EDGE OF CLOUD CVR OVR CNTL KS NR SFC LOW AND CONT DVLPG SWD INTO NWRN OK AND ERN TX PNHDL LT THIS AFTN. ERN NM VORT MAX WL ALSO AID IN SWD DVLPMNT. WL ECHO SPC'S SLGT RISK AREA IN THE 1730Z TSTM OTLK. ..04.. .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 23, 12:30 PM CDT, 2 hours 35 minutes before
OKZ004>053-TXZ083>090-241130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT FRI MAY 23 1997 ...A SLIGHT RISK OF SEVERE STORMS THROUGH TONIGHT FOR THE NORTHWESTERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS. PRIMARY THREAT IS LARGE HAIL... THE SLIGHT RISK AREA IS WEST OF A LINE FROM PONCA CITY TO OKLAHOMA CITY TO WICHITA FALLS TO SEYMOUR. A TROUGH OF LOW PRESSURE EXTENDS FROM NORTHERN KANSAS INTO THE EASTERN TEXAS PANHANDLE. THE ATMOSPHERE TO THE EAST OF THE TROUGH IS VERY MOIST AND WILL BECOME MORE UNSTABLE AS THE AFTERNOON PROGRESSES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE TROUGH LATE THIS AFTERNOON AND TONIGHT AS A DISTURBANCE ALONG THE JET STREAM APROACHES FROM NEW MEXICO. ONCE STORMS DEVELOP...A FEW MAY BECOME SEVERE AS THEY MOVE EAST AND NORTHEAST ACROSS WESTERN OKLAHOMA. SOME STORMS MAY BE SEVERE AS FAR SOUTH AS THE WICHITA FALLS AND KNOX CITY AREAS IN NORTH TEXAS. SEVERE STORMS WILL LIKELY BECOME LESS NUMEROUS AS THEY MOVE INTO CENTRAL OKLAHOMA AFTER THE SUN GOES DOWN. WIND PROFILES IN THE LOWEST LAYERS OF THE ATMOSPHERE SUGGEST THAT LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. STORM SPOTTERS IN THE SLIGHT RISK AREA SHOULD MONITOR THE LATEST WEATHER FORECASTS AND PREPARE FOR ACTIVATION LATER THIS AFTERNOON AND INTO TONIGHT. BSC
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:37 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 38 min |
| May 23, 5:00 PM CDT | Flash Flood Warning | OUN | Ellis | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.